Alert archive / Florida / Special Weather Statements in 2016

Special Weather Statement, NWS Mobile, AL

December 5, 2016Escambia County, Florida

NWS Mobile, AL issued this special weather statement at Dec 5, 2016, 2:11 PM CST for Escambia County, Florida. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 5, 2016, 2:11 PM CST (20:11 UTC)
Expired
Dec 5, 2016, 3:15 PM CST
In force
64 min
Issued by
NWS Mobile, AL

County Escambia County, FL

The radar

The Mobile radar (KMOB), 69 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.2 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2016-12-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2016-12-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

114 
WWUS84 KMOB 052011
SPSMOB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
211 PM CST MON DEC 5 2016
 
ALZ264-266-FLZ201-202-052115-
BALDWIN CENTRAL AL-BALDWIN COASTAL AL-ESCAMBIA COASTAL FL-
ESCAMBIA INLAND FL-
211 PM CST MON DEC 5 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHEASTERN BALDWIN AND WESTERN ESCAMBIA COUNTIES UNTIL
315 PM CST...

AT 210 PM CST...THE STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ROBERTSDALE TO NEAR BON SECOUR...AND MOVING
EAST AT 30 MPH.

HALF INCH HAIL HAS BEEN REPORTED IN ROBERTSDALE AND WINDS IN EXCESS
OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PENSACOLA...GULF SHORES...FOLEY...ORANGE BEACH...ROBERTSDALE...
LILLIAN...BON SECOUR...SUMMERDALE...PERDIDO BEACH AND ELBERTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST FOR SOUTHWESTERN
ALABAMA...AND NORTHWESTERN FLORIDA.

LAT...LON 3065 8770 3095 8741 3087 8736 3072 8732
      3036 8738 3023 8774
TIME...MOT...LOC 2010Z 233DEG 36KT 3059 8765 3033 8769 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Dec 5, 1:49 PM CST, 22 minutes earlier.

Area forecast discussion, Dec 5, 1:49 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
149 PM CST Mon Dec 5 2016

.NEAR TERM /Now Through Tuesday/...A strong shortwave over Texas, the
remnants of a cut off low, weakens somewhat while advancing across
the lower Mississippi river valley tonight, then continues on a
gradual weakening trend through Tuesday while moving into the east
central coastal states.  Critical to the forecast is the movement
and timing of a warm front currently located from south of
Plaquemines Parish, LA to near Destin, FL.  As a surface low moves
from near the mouth of the Sabine River late this afternoon to
central Mississippi late this evening, the frontal boundary is
expected to have advanced to just inland of the coast late this
afternoon, then northward to a Butler, AL to Luverne, AL line near
midnight. The frontal boundary continues north of the forecast area
shortly after midnight, followed by a cold front which advances
eastward across the forecast area overnight.

Another important element of the forecast involves the low level
stability and where convection will be surface based, and how
favorable the low level stability will be to encourage stretching of
updrafts.  Model soundings show a potential for much of the area to
experience isothermal lapse rates in a shallow layer below 925-950
mb which will make it difficult for convection to be surface based -
despite the passage of the warm front.  The exception is through
this evening mainly over the western Florida panhandle, but also
Baldwin county, Alabama where surface based convection is most
likely.  A Tornado Watch is in effect for this portion of the area
until 8 pm CST.

There is plenty of uncertainty with this analysis of the low level
stability outside of the Tornado Watch area - and the unfavorable
lapse rate layer is shallow - so will maintain a limited risk of
severe storms for the remainder of the area.  The limited threat of
severe storms also continues overnight until the cold front moves
through due to an anticipated surge of higher surface dewpoints
ahead of the front, and also due to the uncertainty regarding
whether or not isothermal low level lapse rates will be present.

As a side note, a possible culprit for the low level isothermal
layer is due to warm air in the lower 70s flowing over cool near
shore water temperatures. 42012 has a water temperature of 69, with
waters as low as 62 over Mobile Bay.  That said, the potential
impact of cooler near shore waters on low level lapse rates is
expected to be the least for the western Florida panhandle due to
the bathymetry which brings deeper water close to the coast in this
portion.

Will continue with categorical pops across the area this evening,
then decreasing coverage from the west late tonight as the front
(and drier deep layer air) moves through the area.  Have gone with
slight chance/chance pops mainly for the eastern portion of the area
early Tuesday morning for lingering rains, otherwise dry conditions
are expected.  Lows tonight will range from the mid 50s over
Wayne/Choctaw counties to the lower 60s over the coast of the
western Florida panhandle.  Highs on Tuesday will be mostly in the
mid/upper 60s except for near 70 over south central Alabama and
parts of the western Florida panhandle. /29

.SHORT TERM /Tuesday night Through Thursday night/...Weak high
pressure builds into the area Tuesday night through Wednesday in the
wake of the frontal passage. There appears to be significant
lingering low level moisture (most noted at 925mb) after the frontal
passage which means that skies will be partly to mostly cloudy
through Wednesday. This will likely keep lows Wednesday morning a few
degrees above guidance. High temperatures Wednesday will be near
normal.

An amplified trough over the Great Lakes into the Plains states will
move east to the eastern seaboard by Friday morning. This will send
the first arctic front of the season into the area on Thursday. There
are still some timing issues with the guidance on whether the front
will push through early in the day on Thursday versus late
afternoon/evening. With the front likely moving through the daylight
hours, there will not be the normal temperature curve, as
temperatures will begin to drop immediate after the frontal passage.
Will maintain a chance of rain right along the front as strong low
level convergence and adequate moisture in the 850-700mb layer could
be enough to produce some light rain, particularly over the western
half of the area.

Cold air advection will be going in earnest on Thursday night with
lows dropping into the mid to upper 20s well inland with low to mid
30s along the coast. It's possible wind chills could drop into the
upper teens north of the Highway 84 corridor early Friday
morning. 34/JFB

.LONG TERM /Friday Through Monday/...Arctic high pressure will
continue to build into the southeast states on Friday. Friday looks
to be the coldest day of the week with highs likely not to climb out
of the 40s for a large part of the forecast area, a good 15 to 20
degrees below normal. An area wide freeze, perhaps with exception of
the immediate beaches, is expected Friday night/Saturday morning as
the center of the surface high moves into the southern Appalachians.
Lows are expected to drop into the mid 20s far inland with upper
20s/lower 20s further south.

Zonal flow aloft over the weekend will allow the high to continue
progressing east and an onshore flow to develop over our region by
late Sunday into Monday. This will result in temperatures quickly
moderating back to slightly above normal levels on Monday. With low
level flow/warm air advection increasing Sunday and Monday ahead of
a fast moving shortwave over the central CONUS, there will be the
potential for isolated to scattered showers across the area. 34/JFB

&&

.MARINE...A warm front located near the coast will have moved inland
at the beginning of the period with a strengthening southerly flow
which switches to a westerly flow late tonight as a cold front,
approaching from the west, moves through the area.  Will have a
small craft advisory for the strong flow, with expires by midday
Tuesday as the westerly flow gradually subsides and becomes
northwesterly.  A reinforcing cold front meanwhile approaches from
the Plains and moves through the marine area on Thursday, with a
strong offshore flow in the wake of the front. /29

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      59  66  49  67 /  80  10   0   0
Pensacola   64  69  51  67 /  80  20   0   0
Destin      67  70  53  66 /  80  20   0   0
Evergreen   61  66  47  65 /  90  20  10   0
Waynesboro  56  63  46  64 /  90  20  10   0
Camden      60  66  47  63 /  90  40  10   0
Crestview   65  70  48  67 /  80  20   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late tonight for ALZ265-266.

FL...High Rip Current Risk through late tonight for FLZ202-204-206.

MS...None.
GM...Small Craft Advisory from midnight tonight to noon CST Tuesday
     for GMZ631-632-650-655-670-675.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Dec 5, 6:00 AM CST, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CST MON DEC 5 2016

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-061200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
600 AM CST MON DEC 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN INCREASE IN COVERAGE ACROSS
THE REGION THIS AFTERNOON THROUGH LATE TONIGHT. SOME STORMS WILL BE
CAPABLE OF BECOMING SEVERE WITH DAMAGING WINDS AND ISOLATED WEAK
TORNADOES. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE THIS
AFTERNOON THROUGH TONIGHT.

THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE BEACHES OF ALABAMA AND
THE NORTHWEST FLORIDA PANHANDLE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTER GROUPS SHOULD
MONITOR WEATHER CONDITIONS AND BE PREPARED FOR POSSIBLE SEVERE
WEATHER THIS AFTERNOON THROUGH LATE TONIGHT.

GMZ630>635-650-655-670-675-061200-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
600 AM CST MON DEC 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO SEVERE STORMS CAPABLE OF PRODUCING WATERSPOUTS...
STRONG WIND GUSTS IN EXCESS OF 34 KNOTS AND HEAVY RAINFALL MAY IMPACT
MUCH OF THE MARINE AREA TODAY AND TONIGHT.

INCREASING SOUTHERLY TO SOUTHWESTERLY WINDS AND BUILDING SEAS WILL
BRING HAZARDOUS CONDITIONS FOR SMALL CRAFT OVER THE COASTAL WATERS OF
ALABAMA AND NORTHWEST FLORIDA AS WELL AS THE MISSISSIPPI SOUND AND
LOWER MOBILE BAY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MODERATE TO STRONG WESTERLY WINDS WILL CONTINUE TO BRING HAZARDOUS
CONDITIONS FOR SMALL CRAFT TUESDAY MORNING.

A STRONG COLD FRONT WILL BRING STRONG NORTHERLY WINDS AND BUILDING
SEAS THURSDAY INTO FRIDAY...WHICH WILL RESULT IN HAZARDOUS CONDITIONS
FOR SMALL CRAFT.

In the hours before

Special weather statement, Dec 5, 2:11 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
211 PM CST MON DEC 5 2016

ALZ264-266-FLZ201-202-052115-
BALDWIN CENTRAL AL-BALDWIN COASTAL AL-ESCAMBIA COASTAL FL-
ESCAMBIA INLAND FL-
211 PM CST MON DEC 5 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHEASTERN BALDWIN AND WESTERN ESCAMBIA COUNTIES UNTIL
315 PM CST...

AT 210 PM CST...THE STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ROBERTSDALE TO NEAR BON SECOUR...AND MOVING
EAST AT 30 MPH.

HALF INCH HAIL HAS BEEN REPORTED IN ROBERTSDALE AND WINDS IN EXCESS
OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PENSACOLA...GULF SHORES...FOLEY...ORANGE BEACH...ROBERTSDALE...
LILLIAN...BON SECOUR...SUMMERDALE...PERDIDO BEACH AND ELBERTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST FOR SOUTHWESTERN
ALABAMA...AND NORTHWESTERN FLORIDA.

LAT...LON 3065 8770 3095 8741 3087 8736 3072 8732
      3036 8738 3023 8774
TIME...MOT...LOC 2010Z 233DEG 36KT 3059 8765 3033 8769

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 7:33 PM CSTSpecial Marine WarningMOB57 min
Dec 5, 3:46 AM CSTSmall Craft AdvisoryMOB38 hr
Dec 5, 5:31 AM CSTRip Current StatementMOBBaldwin, Mobile36 hr
Dec 5, 10:42 AM CSTSpecial Marine WarningMOB93 min
Dec 5, 11:33 AM CSTSpecial Marine WarningMOB57 min
Dec 5, 11:53 AM CSTSpecial Marine WarningMOB67 min
Dec 5, 12:35 PM CSTSpecial Marine WarningMOB55 min
Dec 5, 12:56 PM CSTSpecial Marine WarningMOB64 min
Dec 5, 1:30 PM CSTSpecial Marine WarningMOB90 min
Dec 5, 2:00 PM CSTSpecial Marine WarningMOB60 min
Dec 5, 2:55 PM CSTSpecial Marine WarningMOB95 min
Dec 5, 3:21 PM CSTSpecial Marine WarningMOB84 min
Dec 5, 3:55 PM CSTSpecial Marine WarningMOB95 min
Dec 5, 4:38 PM CSTSpecial Marine WarningMOB2 hr
Dec 5, 5:08 PM CSTAreal Flood AdvisoryMOBBaldwin3 hr
Dec 5, 10:30 AM CSTRiver Flood WarningMOBOkaloosa62 hr
Dec 5, 4:37 PM CSTSpecial Weather StatementMOBEscambia, Okaloosa, Santa Rosa53 min

Nearby

Special Weather Statements in Florida, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.